Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Springfield, MO

April 2, 2006Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 2, 2006, 3:53 PM CDT for Oregon County, Missouri. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2006, 3:53 PM CDT (20:53 UTC)
Expired
Apr 2, 2006, 5:00 PM CDT
In force
67 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Oregon County, MO

The radar

The Springfield radar (KSGF), 181 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 4:07 PM CDTHAIL 1Thayer, MO
Apr 2, 4:15 PM CDTHAIL 4.25Rover, MO
Apr 2, 4:17 PM CDTHAIL 1Alton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 12:28 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 022052
SVRSGF
MOC149-022200-
/O.NEW.KSGF.SV.W.0151.060402T2053Z-060402T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 500 PM CDT.

* AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF MAMMOTH SPRING...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR THAYER BY 400 PM CDT.

THE TOWNS OF COUCH AND WILDERNESS ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3688 9167 3649 9168 3658 9114 3687 9113

$$

IZZI
1 follow-up statement
000 
WWUS53 KSGF 022108
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CDT SUN APR 2 2006

MOC149-022200-
/O.CON.KSGF.SV.W.0151.000000T0000Z-060402T2200Z/
OREGON MO-
406 PM CDT SUN APR 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OREGON COUNTY
UNTIL 500 PM CDT...

AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF THAYER...AND MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF ALTON BY 410 PM CDT.

THE TOWNS OF COUCH AND WILDERNESS ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

ANOTHER SEVERE THUNDERSTORM WILL MOVE INTO NORTHWEST OREGON COUNTY 
AND AFFECT THE ROVER AND THOMASVILLE BY 415 PM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3688 9167 3649 9168 3658 9114 3687 9113

$$

IZZI/FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:20 PM CDT, 33 minutes earlier.

Area forecast discussion, Apr 2, 3:20 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
320 PM CDT SUN APR 2 2006

.DISCUSSION...

STRONG TO SEVERE STORMS WERE FORMING ALONG A DRYLINE EXTENDING FROM
SEDALIA TO MONETT THIS AFTERNOON AS CONVECTIVE TEMPERATURES HAVE
FINALLY BEEN REACHED. VERY STEEP LAPSE RATES AND STRONG WIND SHEAR
AHEAD OF ADVANCING UPPER LEVEL TROUGH SHOULD HELP MAINTAIN STORM
DEVELOPMENT EAST OF THE DRYLINE OVER THE EASTERN HALF OF THE
FORECAST AREA THROUGH THE REST OF THE AFTERNOON.

SURFACE LOW OVER NORTHWEST MISSOURI WILL LIFT EAST NORTHEAST INTO
EASTERN IOWA AND NW ILLINOIS TONIGHT QUICKLY DRAGGING THE TRAILING
COLD FRONT ACROSS THE FORECAST AREA BY AROUND MID EVENING. WILL SEE
BRISK NORTHWEST WINDS LATER TONIGHT AND EARLY MONDAY WITH STRONG
PRESSURE GRADIENT BEHIND EXITING STORM SYSTEM. ALSO WILL SEE STRONG
COLD ADVECTION DROPPING OVERNIGHT TEMPERATURES THROUGH THE 50S INTO
THE 40S BY EARLY MONDAY MORNING.

CANADIAN SURFACE HIGH WILL BUILD INTO THE REGION THROUGH TUESDAY
MORNING. AS 1000-500 MB THICKNESSES FALL TO AROUND 552 DM...LIGHT
WINDS AND CLEAR SKIES MONDAY NIGHT WILL ALLOW SOME AREAS TO COOL TO
NEAR FREEZING.

RETURN FLOW SETS UP TUESDAY AFTERNOON OVER OUR WESTERN COUNTIES AS
LEE TROUGH DEVELOPS FROM EASTERN WY TO WEST TEXAS. WILL CONTINUE LOW
PRECIP CHANCES FOR WARM ADVECTION/ISENTROPIC LIFT TYPE SHOWERS AHEAD
OF MAIN SYSTEM ON WEDNESDAY. LATEST GFS SHOWS THE MAIN SYSTEM
TRACKING MORE TO THE NORTH ON THURSDAY WHICH MAY LESSEN SEVERE
THREAT A BIT. HOWEVER WITH STRONG DIFFLUENT FLOW OVER THE FORECAST
AREA AND ACCESS TO GULF MOISTURE...WILL KEEP THUNDERSTORM CHANCES
GOING WITH POSSIBLE SEVERE STORMS ON THURSDAY. WILL LINGER LOW
CHANCES ON FRIDAY OVER ALL BUT OUR NORTHWEST ZONES.

MUCH OF NEXT WEEKEND LOOKS DRY AND MILD AS SURFACE HIGH PRESSURE AND
SHORTWAVE RIDGE DOMINATE THE AREA.

TERRY
&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...DRYLINE CONTINUES TO MARCH EASTWARD AND
IS THROUGH THE JLN AREA AND WILL MAKE IT THROUGH SGF BETWEEN 19-21Z.
COULD SEE THUNDERSTORMS DEVELOP ALONG THE DRYLINE RIGHT AS ITS
MOVING THROUGH SGF BUT PROBABILITIES ARE FAR TOO LOW TO INCLUDE ANY
TS IN TAF AT THIS TIME. STRONG WINDS WILL CONTINUE THROUGH THE
AFTERNOON WITH GUSTS OF 30-35KT POSSIBLE THIS AFTERNOON. WINDS WILL
CONTINUE TO VEER FROM SW TO W THEN EVENTUALLY NW AFTER SUNRISE
MONDAY.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Apr 2, 1:00 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN APR 2 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 AM CDT SUN APR 2 2006

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON OVER THE EASTERN
OZARKS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED TO NUMEROUS THUNDERSTORMS...SOME MAY PRODUCE:
    HAIL TO THE SIZE OF BASEBALLS.
    DAMAGING WIND GUSTS OVER 60 MPH.
    AND POSSIBLY A TORNADO OR TWO.

  AREAS AFFECTED AND TIMING:

  BETWEEN 2 PM AND 9 PM GENERALLY EAST OF HIGHWAY 65.

  DISCUSSION:

  A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE CENTRAL AND
  EASTERN OZARKS AHEAD OF AN ADVANCING DRYLINE. AS THE DRYLINE MOVES
  EASTWARD ACROSS THE OUTLOOK AREA THIS AFTERNOON...SCATTERED
  THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP BETWEEN 2 AND 3 PM
  ALONG OR JUST EAST OF HIGHWAY 65. GIVEN THE MODERATE INSTABILITY
  AND STRONG WINDS ALOFT THUNDERSTORMS WILL LIKELY BECOME SEVERE
  QUICKLY...WITH ISOLATED SUPERCELLS POSSIBLE. THE PRIMARY SEVERE
  WEATHER THREAT WILL BE LARGE HAIL...POSSIBLY AS LARGE AS GOLF BALL
  TO BASEBALL SIZE. IN ADDITION TO LARGE HAIL...SOME POTENTIAL DOES
  EXIST FOR A TORNADO OR TWO THIS AFTERNOON...ESPECIALLY TO THE EAST
  OF AN OSAGE BEACH TO AVA LINE.

  BEHIND THE DRYLINE WINDS WILL SHIFT TO THE WEST THIS AFTERNOON
  OVER WESTERN PORTIONS OF THE OUTLOOK AREA WITH WINDS GUSTING TO
  BETWEEN 30 AND 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY...WITH ANOTHER
  CHANCE FOR SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED WEST OF AN AVA TO OSAGE BEACH
  LINE BETWEEN 2 PM AND 4 PM...WITH SPOTTER ACTIVATION LIKELY TO THE
  EAST OF THERE AFTER 3 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GI/MMT

In the hours before

Local storm report, Apr 2, 3:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             GOODHOPE                36.91N 92.81W
04/02/2006  E0.25 INCH       DOUGLAS            MO   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED

&&

LDOOLEY
Local storm report, Apr 2, 3:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
341 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MANSFIELD               40.21N 88.51W
04/02/2006  E1.00 INCH       PIATT              IL   FIRE DEPT/RESCUE

            QUARTER HAIL REPORTED

0330 PM     HAIL             MANSFIELD               37.11N 92.58W
04/02/2006  E1.00 INCH       WRIGHT             MO   FIRE DEPT/RESCUE

            QUARTER HAIL REPORTED

0330 PM     HAIL             MANSFIELD               37.11N 92.58W
04/02/2006  E1.00 INCH       WRIGHT             MO   FIRE DEPT/RESCUE

            QUARTER HAIL REPORTED

0330 PM     HAIL             MANSFIELD               37.11N 92.58W
04/02/2006  E1.00 INCH       WRIGHT             MO   FIRE DEPT/RESCUE

            QUARTER HAIL REPORTED

&&

LDOOLEY
Local storm report, Apr 2, 3:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             AVA                     37.89N 89.50W
04/02/2006  E1.25 INCH       JACKSON            IL   EMERGENCY MNGR

            ALSO NUMEROUS REPORTS OF QUARTER AND NICKEL HAIL

&&

LDOOLEY
Local storm report, Apr 2, 3:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             GROVESPRING             37.40N 92.61W
04/02/2006  E1.00 INCH       WRIGHT             MO   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED

&&

LDOOLEY
Local storm report, Apr 2, 3:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MANSFIELD               37.11N 92.58W
04/02/2006  E1.00 INCH       WRIGHT             MO   FIRE DEPT/RESCUE

            QUARTER HAIL REPORTED

0330 PM     HAIL             AVA                     36.95N 92.66W
04/02/2006  E1.25 INCH       DOUGLAS            MO   EMERGENCY MNGR

            ALSO NUMEROUS REPORTS OF QUARTER AND NICKEL HAIL

&&

LDOOLEY
Local storm report, Apr 2, 3:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             OLDFIELD                36.98N 93.04W
04/02/2006  E1.75 INCH       CHRISTIAN          MO   TRAINED SPOTTER

&&

LDOOLEY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 12:34 AM CSTSevere Thunderstorm WarningSGFMcDonald, Newton56 min
Apr 2, 12:39 AM CSTSevere Thunderstorm WarningSGFJasper66 min
Apr 2, 12:49 AM CSTSevere Thunderstorm WarningSGFBarton41 min
Apr 2, 1:01 AM CSTSevere Thunderstorm WarningSGFBarry44 min
Apr 2, 1:18 AM CSTSevere Thunderstorm WarningSGFLawrence42 min
Apr 2, 1:22 AM CSTSevere Thunderstorm WarningSGFDade38 min
Apr 2, 1:41 AM CSTSevere Thunderstorm WarningSGFChristian, Greene49 min
Apr 2, 3:08 AM CDTSevere Thunderstorm WarningSGFHickory, Polk, St. Clair35 min
Apr 2, 2:40 PM CDTSevere Thunderstorm WarningSGFChristian50 min
Apr 2, 2:42 PM CDTSevere Thunderstorm WarningSGFStone23 min
Apr 2, 2:50 PM CDTSevere Thunderstorm WarningSGFGreene, Webster37 min
Apr 2, 2:57 PM CDTSevere Thunderstorm WarningSGFDouglas63 min
Apr 2, 3:00 PM CDTSevere Thunderstorm WarningSGFLaclede30 min
Apr 2, 3:07 PM CDTSevere Thunderstorm WarningSGFPulaski38 min
Apr 2, 3:14 PM CDTSevere Thunderstorm WarningSGFWright48 min
Apr 2, 3:19 PM CDTSevere Thunderstorm WarningSGFMiller, Morgan16 min
Apr 2, 3:23 PM CDTSevere Thunderstorm WarningSGFSt. Clair37 min
Apr 2, 3:24 PM CDTSevere Thunderstorm WarningSGFTexas66 min
Apr 2, 3:30 PM CDTSevere Thunderstorm WarningSGFMaries30 min
Apr 2, 3:35 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark55 min
Apr 2, 3:40 PM CDTSevere Thunderstorm WarningSGFPhelps35 min
Apr 2, 3:51 PM CDTSevere Thunderstorm WarningSGFBenton24 min
Apr 2, 3:58 PM CDTSevere Thunderstorm WarningSGFDouglas17 min
Apr 2, 4:21 PM CDTTornado WarningSGFOregon16 min
Apr 2, 4:23 PM CDTSevere Thunderstorm WarningSGFShannon30 min
Apr 2, 4:28 PM CDTSevere Thunderstorm WarningSGFDent11 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.